Alert archive / California / Gale Watches in 2019
Gale Watch 25, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Nov 18, 2019, 2:59 AM PST. It took effect at Nov 19, 2019, 3:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 18, 2019, 2:59 AM PST (10:59 UTC)
- In effect from
- Nov 19, 2019, 3:00 PM PST
- Expired
- Nov 18, 2019, 2:40 PM PST
- In force
- Issued by
- NWS Eureka, CA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Nov 17, 3:31 PM PST, 11 hours 28 minutes earlier.
Area forecast discussion, Nov 17, 3:31 PM PST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 331 PM PST Sun Nov 17 2019 .SYNOPSIS...Some light rain will be possible in Humboldt and Del Norte counties late Monday and early Tuesday, and will be followed by gusty north and northeast winds Tuesday through early Thursday. A period of elevated to critical fire weather conditions will be possible early Wednesday through early Thursday. && .DISCUSSION... .Short Term...High pressure remains in place over northern California this afternoon. This is keeping the marine layer thin, but is brought dense fog to the Humboldt and Del Norte coast this morning. Most of this has diminished, but some remains about Humboldt Bay. This dense fog is expected to return this evening. Monday morning a shortwave moving into the Pacific Northwest and the trailing cold frontal boundary start to approach the area. This should help to lift the fog and deepen the marine layer. Current models show the rain starting late Monday afternoon in Del Norte county and quickly moving south into Humboldt county. These areas are expected to see a tenth to a quarter of an inch. It looks like Mendocino and Trinity counties will only a trace to a few hundredths. Models are now showing a second shortwave early Tuesday morning bring additional clouds and there could be a few sprinkles with it. Tuesday afternoon the winds will rapidly increase along the coast and spread inland over the ridges. The airmass will dry out fairly quickly as well as the wind becomes more northeast Tuesday night. This should also help clear skies at the coast. This dry and chilly airmass will allow temperatures to fall quickly Tuesday night in the valleys that manage to remain calm. Frost is possible at the coast, but confidence is low on how widespread it will be due to the winds. Wednesday is expected to see winds of 15 to 25 mph across the area with some gusts to 40 mph over the ridges. Wednesday night the winds will diminish in the valleys, but confidence is low on the ridges. There is still quite a bit of disagreement in the details of these strong winds. Wednesday night the winds remain strong aloft, but it is unclear how much of this, if any, will mix to the surface. For more details see the fire weather discussion. Confidence is higher that winds will diminish Thursday afternoon and Friday as high pressure moves over the area. Friday night and Saturday an upper level low starts to approach the area, but at this point models have it just undercutting the ridge and not impacting the area. MKK && .AVIATION...Conditions were slightly better today at KACV with less persistent visibility down to 1/4SM in fog. Visible satellite imagery showed a mass of stratus and fog still just offshore KACV this afternoon. Therefore, expect IFR/LIFR conditions to fill back in this evening and for any improvement this afternoon to be short lived. The primary forecast problem continues to be how quickly vsby's drop to 1/4sm. Also, the duration of these low vsby's remains problematic. For now the forecast for the coastal terminals has been largely based on persistence and current satellite trends. The other forecast terminals have been VFR today except for KCEC which briefly dropped to LIFR early this mornings. Once again it is probable that fog and low cloud will redevelop at KCEC overnight under light northerly flow. LIFR conditions at KCEC should be less persistent due to weak offshore there. KUKI will remain VFR through the forecast period, though patches of fog and low cloud will form in the valleys to the north overnight. && .MARINE...A localized region of northerly winds from 20 to 25 knots with elevated wind waves is expected to continue downwind of Cape Mendocino through tonight. An advisory for this remains in effect. This localized region of stronger winds and higher seas should die off on Monday as a trough approaches from the NW and gradients relax. The primary issue going into Tuesday and Wednesday of next week will be the potential for GALE FORCE northerlies and large steep seas on top of an incoming WNW swell group. The models were all over the place with how quickly winds will ramp up during the day on Tuesday. The NAM was the fastest while the global models have a slower rate of increase. There is high confidence winds will eventually reach a full blown gale in outer waters Tuesday night. Tuesday evening is still just outside the window for a gale watch at this point. Steep seas are expected to build Tuesday night and reach 18 to 20 feet by early Wed, in the outer waters. That is where northerly winds are expected to reach 35 to 40kt. The primary hazard for the inner waters will most likely be large steep seas. Current indications are for steep seas to hit 13 ft or so. How strong the winds become inside 10NM and right at the coastline is still a big unknown. Northerly winds may briefly reach gale force inside 10nm, especially around the wind prone headlands such as PT ST GEORGE and CAPE MENDOCINO Tuesday evening and overnight. Winds may need to be beefed up when the high resolution models come in hot and heavy. On Wednesday, conditions will remain elevated and hazardous, though guidance continues to indicates winds falling off nearshore. Steep seas are expected to be close to 20 ft in the western fringes of our outer waters through at least mid day Wednesday. Conditions are forecast to settle down THU and FRI, though the NWPS indicates lingering short period wind waves around 6 feet which may warrant an advisory for small craft on Thu. Also, ENP has a long period westerly swell building to around 10 ft at 17 seconds on Friday which will also warrant an advisory for small craft and a hazardous beaches statement. && .FIRE WEATHER...Confidence is growing that we will see a period of strong winds starting Tuesday afternoon and potentially lasting through Thursday morning. The strongest winds will be on the ridges of eastern Mendocino county and southeastern Trinity county with sustained winds of 35 mph and gusts to 45 mph. Most of the other ridges will see winds to 25 mph with gusts of 30 to 35 mph. The valleys are only expected to see of 10 to 15 mph. There is still some fairly significant model differences on the timing the strongest winds and how long they will last. Also, Wednesday evening and overnight the models are suggesting winds at 850MB will remain quite strong, but are not indicating a lot of that mixing down. So it might mainly impact the very highest peaks. The dry air is expected to move into the area on Wednesday and afternoon RH may drop as low as 15 to 25 percent in the valleys of Mendocino county, but will remain higher farther north. Wednesday night into Thursday RH recoveries are expected to be over 70 percent in the valleys, but may remain around 40 percent on the ridges of Mendocino county. && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS... Small Craft Advisory until 9 AM PST Monday for PZZ475. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 17, 3:36 AM PST, 23 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 336 AM PST Sun Nov 17 2019 CAZ101>113-181145- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 336 AM PST Sun Nov 17 2019 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty north and northeast winds are expected late Tuesday through potentially Thursday morning, particularly along the coast and along exposed high elevation ridges. As a result of this and lowering humidity, elevated to perhaps locally critical fire weather conditions will be possible across interior areas Wednesday and Wednesday night, although uncertainty remains somewhat high regarding the fire weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:59 AM PST | Small Craft Advisory | EKA | 35 hr | |
| Nov 18, 3:10 AM PST | Fire Weather Watch | EKA | 22 hr | |
| Nov 18, 2:25 PM PST | Red Flag Warning | EKA | 60 hr | |
| Nov 18, 2:40 PM PST | Gale Warning | EKA | 54 hr | |
| Nov 18, 2:40 PM PST | Hazardous Seas Warning | EKA | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.